advertisement
Question
Posted by: lente | 2011/11/04

weight

Dear doc!
I don''t know what to do...I''ve been on weigh-less and have been doing adventure bootcamp for the past few months and have lost 4kg of the 10kg I want to lose, which is great and I am very happy with it, but here comes the problem: I have bipolar and about a month ago my phsyciatrist put me on tegretol 200mg, twice a day and then all weight-los stopped slap bang and I have to be honest, I''ve been exercising but been cheating a lot but my weight at least stayed the same. That was until I decided to go back to week1 and eat perfectly healthy and keep my exercise the same.

I haven''t cheated one bit and I''ve been eating my full formula but where I use to lose I am now GAINING, and rapidly at that!!

My dr warned. me that tegretol may give me an appetite, but my selfcontrol is pretty good and despite the appetite I haven''t cheated at all not even when I get hunger-pangs. As I know, if it was enough before starting the new meds it should be enough now and since I''m not exetcising harder or more I shouldn''t need to consume more. I execise 3 to5 hours a week, weights and cardio.

I don''t know what to do anymore, I don''t want to gain weight, I want to lose it while I''m still young! Help?!?! What should I do? I''m on the verge of giving up!

Sincerely, lente

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageDietDoc

Dear Lente
This is indeed a problem that seems to defy solution. If you are bipolar and the psychiatrist has decided that the most effective treatment option in your specific case is Tegretol, which can increase appetite, then you need to stick to using the medication because the first and most important factor for your health is to keep the bipolar condition well treated. On the other hand, constantly gaining weight is also a problem that can affect your physical and mental health. If you are a member of Weigh-Less, then I would recommend that you firstly consult your counsellor to find out if your food intake can be adjusted. If you are not an active member, then I would recommend that you consult a registered dietitian (visit the Association for Dietetics in SA Website at: www.adsa.org.za and click on "Find a Dietitian" to find a dietitian in your area).It is possible that using a low-fat, low-glycaemic index (GI) diet will assist in keeping your weight down and controlling hunger pangs more effectively. This is somthing the dietitian will have to decide after doing an evaluation of your case and taking your medication into account. Also click on 'Diet & Nutrition' and 'Weight loss' and 'The Glycaemic Index' and read the articles on the GI. Please keep up the good work with the exercise as this has multiple benefits: 1) It helps weightloss and controls weight gain; 2) It keeps blood glucose and insulin levels steady to prevent insulin-induced weight gain; 3) It lifts the mood to combat depression.
Above all, don't give up and persevere with eating sensibly and doing regular exercise.
Holding thumbs for you
DietDoc

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

1
Our users say:
Posted by: DietDoc | 2011/11/05

Dear Lente
This is indeed a problem that seems to defy solution. If you are bipolar and the psychiatrist has decided that the most effective treatment option in your specific case is Tegretol, which can increase appetite, then you need to stick to using the medication because the first and most important factor for your health is to keep the bipolar condition well treated. On the other hand, constantly gaining weight is also a problem that can affect your physical and mental health. If you are a member of Weigh-Less, then I would recommend that you firstly consult your counsellor to find out if your food intake can be adjusted. If you are not an active member, then I would recommend that you consult a registered dietitian (visit the Association for Dietetics in SA Website at: www.adsa.org.za and click on "Find a Dietitian" to find a dietitian in your area).It is possible that using a low-fat, low-glycaemic index (GI) diet will assist in keeping your weight down and controlling hunger pangs more effectively. This is somthing the dietitian will have to decide after doing an evaluation of your case and taking your medication into account. Also click on 'Diet & Nutrition' and 'Weight loss' and 'The Glycaemic Index' and read the articles on the GI. Please keep up the good work with the exercise as this has multiple benefits: 1) It helps weightloss and controls weight gain; 2) It keeps blood glucose and insulin levels steady to prevent insulin-induced weight gain; 3) It lifts the mood to combat depression.
Above all, don't give up and persevere with eating sensibly and doing regular exercise.
Holding thumbs for you
DietDoc

Reply to DietDoc

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement